North Carolina, 2020Damaging Winds in North Carolina, April 25 to 26, 2020
April 25 to 26, 2020 · NWS RAH · 2 events in 2 counties and zones
A family of supercells, mostly elevated, tracked along and mostly on the cool side of a warm/wedge front lifting north into the area. Isolated wind damage occurred with these storms across southern portions of central North Carolina.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A family of supercells, mostly elevated, tracked along and mostly on the cool side of a warm/wedge front lifting north into the area. Isolated wind damage occurred with these storms across southern portions of central North Carolina.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Apr 25, 6:53 PM EST, 3 hours 35 minutes earlier.
Area forecast discussion, Apr 25, 6:53 PM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
753 PM EDT Sat Apr 25 2020
.SYNOPSIS...
High pressure along the southern New England coast will ridge
southwestward across the middle Atlantic today. An area of low
pressure and accompanying frontal system will develop from the
southern Appalachians northeastward across the Carolinas tonight. A
secondary cold front will cross the region Sunday evening.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 430 PM Saturday...
A mid level cyclone centered near KEVV at 20Z will wobble across srn
IN and OH through 12Z Sun. In the cyclonic flow surrounding the low,
a lead perturbation and mid level WAA regime; moist axis; and shield
of rain, have pivoted newd into VA and away from cntl NC this
afternoon. The next and most influential perturbation for cntl NC
was evident in wv satellite data over middle to wrn TN this
afternoon; and this feature will pivot across the TN Valley through
this evening, then up the Appalachians tonight. Associated glancing
mid level height falls (~10-20 meters at 500 mb) and forcing for
ascent will overspread the Piedmont between 00-06Z Sun. Meanwhile, a
trailing perturbation now over swrn KS will amplify sewd into cntl
MS/AL through 12Z Sun. A net, positive tilt trough axis will become
established by these features and extend from the Appalachians swwd
into the Deep South by 12Z Sun. Associated forcing for ascent and
cooling temperatures aloft will emerge east of the Appalachians very
late tonight. To the east of the trough, mid level flow will
strengthen through the 50 to 70 kt range overnight, with similar
effective bulk shear values.
At the surface, a nearly stacked/occluded low will follow a similar
track as the overlying mid level low. Southeast of that low, a
triple point wave was analyzed over middle TN, with a warm front
analyzed from that low sewd across sern TN and nrn SC. Additional
nwd retreat of the warm front into NC through tonight will be
retarded by preceding low overcast and stability characterized by
surface temperatures in the 50s-low 60s F now over the srn middle
Atlantic. Nonetheless, gradual theta-e advection may support lwr-mid
60s F surface T/Td late tonight across the Sandhills and Coastal
Plain, with associated conditional risk (and low probability) of
surface-based convection there.
In the wake of the lead perturbation noted above, cntl NC will
remain mostly dry this afternoon, with perhaps just a few patches of
drizzle resulting from the foregoing widespread low overcast. The
glancing forcing accompanying the upstream wave over TN will then
result in a likely to categorical probability of convection over the
Piedmont this evening-early tonight, but this regime will likely be
elevated atop the stable boundary layer. While MUCAPE will be
relatively weak there, generally around 500 J/kg or less, forecast
soundings suggest it will be distributed through the mixed phase
layer and consequently likely to produce thunder - some possibly
supercellular with a risk of hail owing to favorably strong shear
profiles. While severe weather parameters will increase with the
aforementioned low level theta-e advection from srn to ern NC
overnight, this area will be displaced from the glancing forcing for
ascent; and as such, any severe weather threat will be more
conditional there. In fact, the latest thinking is that aside from
the elevated convection primarily over the Piedmont early tonight,
mainly dry conditions will prevail over cntl NC, with perhaps a
second regime/episode of (surface-based) convection developing over
sern/coastal NC, where low level theta-e/warm air advection is
forecast to maximize.
Rainfall amounts resulting from the (most likely) evolution
described above are expected to range from one half to three
quarters of an inch over the Triad to perhaps a few hundredths over
the Sandhills and srn-cntl Coastal Plain. Temperatures will be near
steady, to slowly rising late.
&&
.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
As of 300 PM Saturday...
The short term period will begin with an eastward advancing
mid-level closed low across the OH Valley that moves east into New
England by Monday morning. Multiple vorticity centers will rotate
around the closed low across the Carolinas and Virginia on Sunday
afternoon and Sunday night. At the surface, a cold front will be
reaching the NC coast on Sunday morning with a southwesterly
low level flow in its wake across central NC on Sunday with a period
of drier air moving into central NC on Sunday morning. As one of the
stronger vort centers approaches, a cold front will swing east
across central NC during the late afternoon and early evening. A
short period of moisture recovery along the front and some forcing
aloft could result in a few short lived showers that move southeast
across the area from 20Z to 04Z. NWP has trended toward a drier
regime with the best, albeit limited chance of a shower across thee
western and northern Piedmont. The upper trough axis will finally
push east of the area by late Sunday night resulting in
decreasing clouds by daybreak Monday. Highs Sunday will range from
around 70 in the western Piedmont to around 80 in the Coastal Plain.
Lows will range in the mid 40s north and west to around 50
southeast. -Blaes
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 320 PM Saturday...
Monday and Tuesday: A northwest flow aloft on Monday will become
more westerly on Tuesday and even southwesterly by Tuesday night as
a storm system develops across the central Plains and MO Valley.
Surface high pressure centered across the TN Valley on Monday
morning will extend into the Carolinas on Monday resulting in
a cooler than normal day with fair weather and mainly clear
skies. Looks like the threat for increased fire danger on Monday
has decreased with wind gusts a little lighter, generally
peaking around 18 to 22 mph with min RH values between 30 to
35. The high pressure system will move off the Southeast coast
on Tuesday resulting in a return flow and a moderating airmass
by Tuesday afternoon. The warm advection pattern will support
some increase in mid and high level clouds. Highs on Monday will
range in the upper 60s to around 70 with lows dropping into the
40 to 45 degree range on Monday night, perhaps some upper 30s
in a few of the colder spots. Highs on Tuesday will rebound into
the mid to upper 70s.
Wednesday and Thursday: A deep mid and upper level low centered over
the MO Valley on Wednesday morning will track northeast into the
northern OH Valley on Thursday and into the mid Atlantic and
Northeast on Friday. While the pattern is similar, NWP guidance
differs on the strength and placement of these features and the
surface elements but in general note a weakening surface low that
moves into the Northeast early Friday. A trailing cold front is
progged to move across central NC on Thursday (12Z Op GFS) or
Thursday night (00Z Op EC) with a myriad of timing options near and
in between. The upper tough approaches with a neutral to
negative trough axis with good flow at mid levels. Lots of
solutions here and time to watch, but the pattern supports keeping
thunder in the forecast and additional monitoring for the potential
for stronger convection. Highs on Wednesday should range in the
mid 70s to lower 80s and highs on Thursday will be cooler in
the wake of the frontal passage and range in the lower to mid 70s.
Friday and Saturday: The upper trough axis should be offshore on
Friday morning with a northwest flow aloft expect for Friday and
Saturday. This result in a period of fair and generally dry weather
with highs in the lower and mid 70s on Friday and the mid 70s on
Saturday. Lows will range in the 40s to near 50. -Blaes
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 753 PM Saturday...
Through 00Z Monday: Widespread MVFR and some IFR cigs continue this
evening across most of central NC, as we continue to remain on the
cool side of the warm front now located just south of the nc/sc
border. In addition to the low cigs/vsby, the other aviation
concern tonight is the potential for rain showers, and some passing
convective activity that may result in brief gusty and variable sfc
winds. A cold front and following drier air will move east across
the region late tonight, with a resultant return to VFR conditions
and breezy swly flow Sunday morning. While stratocumulus ceilings
will likely redevelop across the Piedmont with diurnal heating
Sunday, they are likely to materialize just above MVFR range
- around 3500-4000 ft.
Outlook: A strong frontal system will affect NC with a chance of sub-
VFR conditions and showers and storms late Wed into Thu.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...Blaes
LONG TERM...Blaes
AVIATION...np/MWS
Hazardous weather outlook, Apr 25, 3:57 PM EST, 6 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
457 PM EDT Sat Apr 25 2020
NCZ007>010-021>026-038>041-076-262100-
Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange-
Durham-Franklin-Davidson-Randolph-Chatham-Wake-Lee-
457 PM EDT Sat Apr 25 2020
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Tonight.
There is a chance of thunderstorms early tonight. Some may become
strong to severe, with a primary threat of hail, primarily between 9
PM and 2 AM.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
NCZ073>075-083-084-262100-
Stanly-Montgomery-Moore-Anson-Richmond-
457 PM EDT Sat Apr 25 2020
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Tonight.
There is a chance of thunderstorms early tonight. Some may become
severe, with a risk of damaging wind gusts, hail, and an isolated
tornado. The time of greatest threat will be between 8 PM and 1 AM.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
NCZ011-027-028-042-043-077-078-085-086-088-089-262100-
Halifax-Nash-Edgecombe-Johnston-Wilson-Harnett-Wayne-Scotland-Hoke-
Cumberland-Sampson-
457 PM EDT Sat Apr 25 2020
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Tonight.
There is a chance of thunderstorms tonight. Some may become
severe, with a risk of damaging wind gusts, hail, and an isolated
tornado. The time of greatest threat will be between 10 PM and 4 AM.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 25, 10:24 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1124 PM EDT Sat Apr 25 2020
NCZ083>085-260415-
Scotland NC-Anson NC-Richmond NC-
1124 PM EDT Sat Apr 25 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL SCOTLAND...ANSON
AND RICHMOND COUNTIES UNTIL 1215 AM EDT...
At 1123 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sturdivants, or 10 miles southwest of Wadesboro, moving east at 35
mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm is also showing broad rotation, and is being monitored
closely.
Locations impacted include...
Rockingham, Wadesboro, Hoffman, Polkton, Ellerbe, Lilesville, Morven,
Peachland, Norman and Blewett Falls Lake.
LAT...LON 3499 8030 3516 7996 3516 7990 3518 7985
3518 7968 3516 7964 3517 7962 3512 7957
3507 7958 3506 7952 3497 7947 3481 8020
3481 8030 3484 8032
TIME...MOT...LOC 0323Z 250DEG 31KT 3490 8024
MORROWThunderstorm Wind, Randolph
- When
- April 25, 10:28 PM EST
- Where
- Randolph County, 1.32 mi E of Asheboro Hinshaw Arp
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 35.728, -79.797
Trees were reported down on a power line near the intersection of Ingram Drive and East Allred Street.
Thunderstorm Wind, Hoke
- When
- April 26, 12:06 AM EST
- Where
- Hoke County, 0.93 mi WSW of Raeford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 34.976, -79.236
Trees were reported down on power lines near the intersection of Harris Avenue at South Wright Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in South Carolina, April 25, 2020$5.0 million · EF2 · 18 events
- Tornadoes and Strong Wind in Tennessee, April 25, 20203 injured · $30,000 · EF1 · 3 events
- Hail and Damaging Winds in North Carolina, April 25, 2020$20,000 · 2 in hail · 10 events
- Strong Wind in Missouri, April 25, 2020$11,000 · 11 events
- Hail in Texas, April 25, 20201.25 in hail · 8 events
- Flooding in Missouri, April 25, 20206 events
- Strong Wind in Kentucky, April 25, 2020$6,000 · 6 events
- Hail and Damaging Wind in Tennessee, April 25, 20201.75 in hail · 6 events
- Dense Fog in Maryland, April 25, 20204 events
- Tornado and Flood in Indiana, April 25, 2020EF0 · 3 events
- Strong Wind in Illinois, April 25, 2020$3,000 · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 25, 20202 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 886519, 886520.